The PSNet Collection: All Content
Search All Content
Järvinen TLN, Rickert J, Lee MJ, et al. Clin Orthop Relat Res. 2013-2023.
Agency for Healthcare Research and Quality.
A 62-year-old Spanish-speaking woman presented to the pre-anesthesia area for elective removal of a left thigh lipoma. Expecting a relatively simple outpatient operation, the anesthesiologist opted not to use a Spanish language translator and performed a quick pre-anesthesia evaluation, obtaining her history from the medical record. Unknown to the anesthesiologist, the patient was trying to communicate to him that she had undergone jaw replacement surgery and that her mouth opening was therefore anatomically limited.
A 63-year-old woman was admitted to a hospital for anterior cervical discectomy (levels C4-C7) and plating for cervical spinal stenosis under general anesthesia. The operation was uneventful and intraoperative neuromonitoring was used to help prevent spinal cord and peripheral nerve injury. During extubation after surgery, the anesthesia care provider noticed a large (approximately 4-5 cm) laceration on the underside of the patient’s tongue, with an associated hematoma.
Meyer TA. Anesthesiology News. October 31, 2022.
Washington, DC: Veterans Affairs Office of Inspector General; 2022. Report No. 22-00818-03.
A 58-year-old man underwent a complex surgery to replace his aortic valve. The surgery required prolonged cardiopulmonary bypass time and cross-clamp time and there was a short delay in redosing the cardioplegic solution and the patient developed “stone heart” due to suspected ischemic injury and was unable to come off bypass. The patient was placed on extracorporeal membrane oxygenation (ECMO) and transported to the ICU to allow family members to see the patient before stopping life support.
A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two arterial thromboses the right lower extremity and an echocardiogram revealed a thrombus near the prosthetic heart valve. The attending physician ordered discontinuation of warfarin and initiation of a heparin drip.